Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 34, NWS State College, PA

July 27, 2018Lebanon County, Schuylkill County, Pennsylvania

NWS State College, PA issued this river flood warning at Jul 27, 2018, 10:46 AM EDT for Lebanon County, Schuylkill County, Pennsylvania. It took effect at Jul 27, 2018, 9:00 PM EDT. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 10:46 AM EDT (14:46 UTC)
In effect from
Jul 27, 2018, 9:00 PM EDT
Expired
Jul 28, 2018, 10:34 PM EDT
In force
26 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Lebanon County, PA, Schuylkill County, PA

The river

Written for the forecast point Swatara Creek at Harper Tavern (HTVP1).

Action stage
7 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01573000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

591 
WGUS41 KCTP 271446
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
1046 AM EDT Fri Jul 27 2018

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Swatara Creek At Harper Tavern

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued this evening.

&&

PAC075-107-280245-
/O.NEW.KCTP.FL.W.0034.180728T0100Z-180729T0234Z/
/HTVP1.1.ER.180728T0100Z.180728T1200Z.180728T2034Z.NO/
1046 AM EDT Fri Jul 27 2018

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Swatara Creek At Harper Tavern
* from this evening to Saturday evening...Or until the warning is 
  cancelled.
* At 11 AM Friday the stage was...7.7 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Based on current rainfall forecasts, the river is forecast to 
  rise back above flood stage by tonight and crest near 10.9 feet  
  Saturday morning.  The river will fall below flood stage 
  Saturday afternoon.
* At 10.0 feet...High water isolates several houses.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$
2 follow-up statements
636 
WGUS81 KCTP 271455
FLSCTP
Flood Statement 
National Weather Service State College PA
1055 AM EDT Fri Jul 27 2018

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern
  Swatara Creek Near Hershey
  Swatara Creek Above Middletown


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued by this evening.

&&

PAC075-107-280255-
/O.CON.KCTP.FL.W.0034.180728T0100Z-180729T0234Z/
/HTVP1.1.ER.180728T0100Z.180728T1200Z.180728T2034Z.NO/
1055 AM EDT Fri Jul 27 2018

The Flood Warning continues for
  The Swatara Creek At Harper Tavern.
* from this evening to Saturday evening...Or until the warning is 
  cancelled.
* At 11 AM Friday the stage was 7.7 feet and rising.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Based on current rainfall forecasts, the river is forecast to 
  rise back above flood stage by tonight and crest near 10.9 feet  
  Saturday morning.  The river will fall below flood stage 
  Saturday afternoon.
* At 10.0 feet...High water isolates several houses.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-075-280255-
/O.EXT.KCTP.FL.W.0015.000000T0000Z-180729T0645Z/
/HERP1.3.ER.180723T1424Z.180726T0430Z.180729T0045Z.NO/
1055 AM EDT Fri Jul 27 2018

The Flood Warning continues for
  The Swatara Creek Near Hershey.
* At 10 AM Friday the stage was 7.9 feet and falling.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Based on current rainfall forecasts, the river will rise this 
  evening and crest near 8.0 feet Saturday morning. The river will 
  fall below flood stage Saturday evening.
* At 8.0 feet...The right, or north bank overflows. Several roads are
  affected.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

PAC043-280255-
/O.EXT.KCTP.FL.W.0016.000000T0000Z-180729T2200Z/
/MTLP1.2.ER.180724T0541Z.180726T1045Z.180729T1600Z.UU/
1055 AM EDT Fri Jul 27 2018

The Flood Warning continues for
  The Swatara Creek Above Middletown.
* At 10 AM Friday the stage was 13.1 feet and falling.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river will fall to around 12.0 feet this afternoon and remain there 
  through Saturday until falling below flood stage Sunday afternoon.
* At 12.0 feet...Both banks overflow upstream of the Vine Street 
  Bridge and several basements are affected.

&&

LAT...LON 4026 7676 4024 7668 4019 7669 4016 7672
      4018 7675                       

$$
379 
WGUS81 KCTP 280159
FLSCTP
Flood Statement 
National Weather Service State College PA
959 PM EDT Fri Jul 27 2018

...The Flood Warning is cancelled for the following locations in 
Pennsylvania...

  Swatara Creek At Harper Tavern
  Swatara Creek Above Middletown
  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

This should be the final product for this event at these locations.

&&

PAC075-107-280229-
/O.CAN.KCTP.FL.W.0034.000000T0000Z-180729T0234Z/
/HTVP1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
959 PM EDT Fri Jul 27 2018

The Flood Warning is cancelled for
  The Swatara Creek At Harper Tavern.
* At 9 PM Friday the stage was 6.3 feet and falling.
* Flood stage is 9.0 feet.
* The creek will continue falling to 3.7 feet by Monday morning.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-280229-
/O.CAN.KCTP.FL.W.0016.000000T0000Z-180729T2200Z/
/MTLP1.2.ER.180724T0541Z.180726T1045Z.180728T0041Z.UU/
959 PM EDT Fri Jul 27 2018

The Flood Warning is cancelled for
  The Swatara Creek Above Middletown.
* At 9 PM Friday the stage was 10.9 feet and falling.
* The river fell below flood stage at 9 PM Friday.
* Flood stage is 11.0 feet.
* The creek will continue falling to 7.5 feet by Monday morning.
* At 11.0 feet...Minor overbank flooding begins near the Vine Street 
  Bridge downstream to the Susquehanna River.

&&

LAT...LON 4026 7676 4024 7668 4019 7669 4016 7672
      4018 7675                       

$$

PAC043-075-280229-
/O.CAN.KCTP.FL.W.0015.000000T0000Z-180729T0645Z/
/HERP1.3.ER.180723T1424Z.180726T0430Z.000000T0000Z.NO/
959 PM EDT Fri Jul 27 2018

The Flood Warning is cancelled for
  The Swatara Creek Near Hershey.
* At 10 PM Friday the stage was 5.4 feet and falling.
* Flood stage is 7.0 feet.
* The creek will continue falling to 3.9 feet by Monday morning.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

CJE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Jul 27, 8:03 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 27, 8:03 AM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
803 AM EDT Fri Jul 27 2018

.SYNOPSIS...
An upper low and associated cold front over Lake Erie early this
morning will push southeast across the region today. A broad
area of surface high pressure will build across Pennsylvania
this weekend. Then, a developing area of low pressure over the
Lower Mississippi Valley will track northeast into the Great
Lakes early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Pre-frontal trough across our northern and western mtns attm was
responsible for a relatively weak/broken line of mainly light
showers. Some of the rain could be briefly moderate to heavy in
intensity.

The actual cold front is further to our west across Lake Erie.
PWAT will generally be in the 30-35mm range, but it does ramp
up to 40-45 mm for a few to several-hour period later today and
this evening ahead of the front.

SPC has approx the SE 1/3 of the CWA in a SLGT risk for severe,
while a MRGL risk extends back to the Ncent mtns and Laurel
highlands.

The slow moving front will be the focus for strong to locally
severe storms later today/through mid evening across parts of
central and mainly southeast PA as it continues its slow SE
progress. Cloud cover will likely limit heating/destabilization
over portions of the central mountains where the front will be
located early in the day. However, more sunshine/higher cape
over the southeast counties, combined with a core of strong mid
level winds, will result in an afternoon and evening severe
weather threat over that part of the state.

As the aforementioned Cfront slows later this afternoon (thanks
to a backing upper flow and distinct shortwave feature moving
through), there will be another potential for locally very heavy
rainfall rates and the potential for additional Flash Flooding
over our SCent and SE zones.

High today will be more comfortable and in the 70s across the
northern and western mtns, while the Susquehanna Valley and
adjacent parts of South-Central PA will see near normal temps
in the lower to middle 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
A cold front will be moving off to our east early in the period
with lingering showers Friday evening tapering off to just an
isolated shower or two by midnight across the far south and
east. Some clearing will develop behind the Cfront later at
night, especially across the northern and western mtns.
Broad-brushed in some 1-2SM patchy fog throughout the valleys,
however, the fog could become locally dense during the predawn
hours across the north and west.

Min temps early Saturday will vary from the low to mid 50s over
the NW and low to mid 60s in the southeast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Blended MOS suggests a shower possible over northern areas
during the day Saturday, but the ensembles show near to below
normal PWATs so the threat for widespread activity should remain
low.

The large scale pattern favors a broad upper trough over the
NERN US for Sunday through Monday before the trough retrogrades
into the midwest in favor of building heights along the eastern
seaboard/western Atlantic from Tuesday through the end of the
week.

Sunday and Monday will be mostly dry but the expected weak
troughing forces the mention of at least some scattered showers
or thunderstorms, especially in the afternoon.

Later in the forecast period, we will see a renewal of a southerly
more humid airflow over the eastern US up into the local area.
The GEFS shows PWATs rebounding to above normal once again by
Tuesday and continuing into at least Wednesday evening. At this
point the pattern does not have the look of what we saw recently
with the stagnant deep southerly flow and potential for
repeated torrential downpours. It looks like a more typical
summer pattern with humid days under broad SW flow aloft
favoring mainly diurnal showers and thunderstorms. The
potential for flooding will have to still be monitored, mainly
because of the recent widespread huge amounts of rain that will
still be draining into the region's streams and creeks.

With the expectations of a fair amount of clouds and scattered
showers and thunderstorms from Tuesday onward, daytime highs
will actually average near to slightly below normal.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Hires models show band of intermittent showers lingering through
this morning along KJST-KUNV-KIPT line. Local IFR conditions in
fog/low stratus should improve to VFR by 14Z.

T-storms with brief heavy downpours will re-fire this afternoon
along/ahead of a cold front and pre-frontal trough advancing
eastward across PA. Anticipate most likely t-storm impacts
across the southeast 1/2 of the airspace from 18-24Z. Strong to
locally severe wind gusts are possible. Clearing skies and light
winds tonight should allow some fog/low cigs to redevelop into
Saturday morning.

.Outlook...

Sat...AM fog, otherwise VFR. Isolated shower psbl nrn 1/3.

Sun...AM fog, otherwise VFR. Isolated shower/t-storm srn 1/3.

Mon-Tue...Showers and thunderstorms likely.

&&

.HYDROLOGY...
Falling stages observed at all river points above flood stage
early this morning.

Locally heavy rainfall is possible this afternoon/evening in
areas that received very heavy rain over the past 7 days.
Depending on where the rain falls, small streams could see a
brief/sharp rise into early tonight.

Dry weather over the weekend will allow rivers and streams to
recede. However, additional rainfall next week will bring a
renewed risk of flooding/rising rivers and streams.

&&

.CLIMATE...
*Wettest July on record at Harrisburg and Williamsport

Total monthly precipitation of 11.66 inches at Harrisburg and
11.73 inches at Williamsport ranks as the wettest July on record
at both sites. (Data through 7/26).

The previous wettest July at Harrisburg was 1969 with 9.72
inches. The previous wettest July at Williamsport was 1992 with
9.65 inches.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...DeVoir/Fitzgerald/Lambert
LONG TERM...Fitzgerald/Lambert
AVIATION...Steinbugl
HYDROLOGY...Steinbugl
CLIMATE...Steinbugl
Hazardous weather outlook, Jul 27, 9:37 AM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
937 AM EDT Fri Jul 27 2018

PAZ057>059-064>066-281345-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
937 AM EDT Fri Jul 27 2018

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and heavy downpours are possible this afternoon and evening. The
saturated ground and high streamflows will increase the risk of
downed trees and the potential for flash flooding as some of the
thunderstorms train to the northeast over the same locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-051>053-056-063-281345-
Franklin-Montour-Northumberland-Columbia-Perry-Cumberland-
937 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and heavy downpours are possible this afternoon and evening. The
saturated ground and high streamflows will increase the risk of
downed trees and the potential for flash flooding as some of the
thunderstorms train to the northeast over the same locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>028-033>035-037-041-042-045-046-049-050-281345-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-
937 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms with gusty winds and heavy
downpours are possible this afternoon. The saturated ground and high
streamflows will increase the risk of downed trees and the potential
for flash flooding as some of the storms train to the northeast
across the same areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-281345-
Warren-McKean-Potter-Elk-Cameron-
937 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:34 PM EDTSpecial Weather StatementCTPWarren56 min
Jul 26, 9:31 PM EDTSpecial Weather StatementCTPMcKean29 min
Jul 27, 3:16 AM EDTSpecial Weather StatementCTPCambria44 min
Jul 27, 9:36 AM EDTFlash Flood WatchCTPAdams, Dauphin, Lancaster, Lebanon, Schuylkill, York13 hr
Jul 27, 2:48 PM EDTSevere Thunderstorm WarningCTPCambria42 min
Jul 27, 3:18 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton51 min
Jul 27, 3:55 PM EDTAreal Flood AdvisoryCTPColumbia, Schuylkill3 hr
Jul 27, 4:25 PM EDTSpecial Weather StatementCTPFranklin35 min
Jul 27, 4:27 PM EDTSpecial Weather StatementCTPNorthumberland18 min
Jul 27, 4:54 PM EDTSpecial Weather StatementCTPCumberland36 min
Jul 27, 5:08 PM EDTAreal Flood AdvisoryCTPBedford, Cumberland, Franklin, Fulton, Huntingdon, Perry3 hr
Jul 27, 5:31 PM EDTSpecial Weather StatementCTPLancaster59 min
Jul 27, 5:35 PM EDTSpecial Weather StatementCTPHuntingdon40 min
Jul 27, 6:02 PM EDTSpecial Weather StatementCTPLancaster28 min
Jul 27, 6:06 PM EDTSevere Thunderstorm WarningCTPLancaster54 min
Jul 27, 6:23 PM EDTAreal Flood AdvisoryCTPLancaster, York112 min
Jul 27, 6:23 PM EDTSpecial Weather StatementCTPHuntingdon37 min
Jul 27, 7:00 PM EDTSpecial Weather StatementCTPLancaster15 min
Jul 27, 7:06 PM EDTSevere Thunderstorm WarningCTPLancaster24 min
Jul 27, 7:43 PM EDTSpecial Weather StatementCTPSchuylkill62 min

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.